Alert archive / Colorado / Flash Flood Warnings in 2008
Flash Flood Warning 22, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 17, 2008, 7:48 PM MDT for Cheyenne County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2008, 7:48 PM MDT (01:48 UTC)
- Expired
- Jul 17, 2008, 10:24 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 88 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2327 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KGLD 180148
FFWGLD
COC017-180445-
/O.NEW.KGLD.FF.W.0022.080718T0148Z-080718T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
748 PM MDT THU JUL 17 2008
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 1045 PM MDT
* AT 746 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
FROM A THUNDERSTORM OVER THE WARNED AREA.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3875 10226 3875 10205 3861 10205 3860 10206
3860 10225 3861 10226
$$
FOLTZ2 follow-up statements
000
WGUS73 KGLD 180240
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
839 PM MDT THU JUL 17 2008
COC017-180445-
/O.CON.KGLD.FF.W.0022.000000T0000Z-080718T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE CO-
839 PM MDT THU JUL 17 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT FOR
SOUTHEASTERN CHEYENNE COUNTY...
AT 835 PM MDT...LIGHT TO MODERATE RAIN CONTINUES TO FALL OVER
EXTREME SOUTHEASTERN PORTIONS OF CHEYENNE COUNTY. EXCESSIVE RUNOFF
FROM EARLIER HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3875 10226 3875 10205 3861 10205 3860 10206
3860 10225 3861 10226
$$
FOLTZ000
WGUS73 KGLD 180424
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1024 PM MDT THU JUL 17 2008
COC017-180434-
/O.CAN.KGLD.FF.W.0022.000000T0000Z-080718T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE CO-
1024 PM MDT THU JUL 17 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
CHEYENNE COUNTY...
HEAVY RAIN WHICH PROMPTED THE FLASH FLOOD WARNING HAS ENDED. NO
FURTHER FLOODING IS ANTICIPATED THIS EVENING.
LAT...LON 3875 10226 3875 10205 3861 10205 3860 10206
3860 10225 3861 10226
$$
FOLTZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 5:53 PM MDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 17, 5:53 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 553 PM MDT THU JUL 17 2008 .DISCUSSION... WEAKLY CAPPED ATMOSPHERE HAS GIVEN WAY TO THUNDERSTORMS ACROSS THE HIGH PLAINS THIS AFTERNOON. COLD FRONT IS CONTINUING TO SAG SOUTH OVER SOUTHERN NEBRASKA WHILE AGITATED CU AND OTHER THUNDERSTORMS ARE DEVELOPING SOUTH OF THE COLD FRONT. 12Z SOUNDINGS OVER KDDC AND KLBF WERE AN EARLY INDICATOR OF WHAT THE CURRENT TRENDS AS CAPE VALUES RANGED FROM 2200 TO 4300 J/KG WITH PW VALUES BETWEEN 1.4 TO 1.6 INCHES. THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAY BECOME SEVERE WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. ALSO...STORM MOTION IS AROUND 6 KTS...AND WITH THE ABUNDANT MOISTURE...PRESENT HEAVY RAINFALL IS POSSIBLE WITH ANY THUNDERSTORM. HAVE ISSUED A FLASH FLOOD WATCH FOR THE THE NORTHEASTERN PORTION OF THE FCAST AREA AS IT LOOKS LIKE THIS PORTION WILL RECEIVE HIGHEST RAINFALL AMOUNTS. THE COLD FRONT WILL CONTINUE TO MOVE FURTHER SOUTH OVERNIGHT...AND EVENTUALLY UNDERGO FRONTOLYSIS...HOWEVER THE ATMOSPHERE REMAINS MOIST AND UNSTABLE OVERNIGHT THROUGH FRIDAY EVENING...SO THUNDERSTORMS AND ADDITIONAL RAINFALL IS POSSIBLE. DUE TO CLOUD COVER...TEMPERATURES WILL BE COOLER ACROSS THE FA WITH HIGH TEMPERATURES WARMING INTO THE MIDDLE 80S. BY EARLY WEEKEND HIGH PRESSURE WILL SET UP OVER THE FOUR CORNERS REGION AND STRENGTHEN. SOUTH WINDS WILL RESUME OVER THE AREA...AIDING IN WARMER TEMPERATURES AND MOISTURE RETURN. BY EARLY WEEK TEMPERATURES WILL RESPOND AND WARM BACK INTO THE UPPER 90S AND IN SOME PLACES REACH OVER 100. A SERIES OF SHORTWAVE TROUGHS WILL SLIDE THROUGH THE AREA AFTER TUESDAY GIVING WAY TO ADDITIONAL THUNDERSTORMS. && .AVIATION... 547 PM MDT THU JUL 17 2008 FOR 00Z TAFS...THUNDERSTORMS WILL CONTINUE TO BE PRIMARY AVIATION PROBLEM THROUGH 09Z AS FRONTAL ZONE WILL REMAIN ACROSS THE CWA. ALTHOUGH SFC WILL CONTINUE TO STABILIZE THROUGH THE EVENING...INCREASING ASCENT ALONG NOSE OF LLJ WILL HELP MAINTAIN THUNDERSTORMS THROUGH THE NIGHT. MUCH MORE HUMID AIRMASS BUILDING INTO THE AREA BEHIND THE FRONT/OUTFLOW BOUNDARY...WITH DEWPOINTS IN THE MID 60S. WITH EASTERLY WINDS DEVELOPING OVERNIGHT AND MOISTURE IN PLACE...IFR CONDITIONS POSSIBLE WITH LOW STRATUS AND FOG THROUGH THE MORNING HOURS. JRM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ002>004-014>016. NE...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR NEZ080-081. CO...NONE. &&
Hazardous weather outlook, Jul 17, 10:20 AM MDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1020 AM MDT THU JUL 17 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181330- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1020 AM MDT THU JUL 17 2008 /1120 AM CDT THU JUL 17 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS PORTIONS OF EASTERN COLORADO AND SOUTHWESTERN NEBRASKA. THESE STORMS WILL BE SLOW MOVING AND WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN. IN ADDITION TO HEAVY RAINFALL...THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY NIGHT. AT THIS TIME THE MAIN THREATS APPEAR TO BE PERIODS OF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. KJ
In the hours before
Special weather statement, Jul 17, 5:18 PM MDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 518 PM MDT THU JUL 17 2008 COZ092-172345- CHEYENNE COUNTY- 518 PM MDT THU JUL 17 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO... AT 517 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTH OF SHERIDAN LAKE...OR 14 MILES SOUTH OF ARAPAHOE...AND MOVING EAST AT 14 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 146. FOLTZ
Local storm report, Jul 17, 5:31 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM BLIZZARD 6 E KIRK 39.62N 102.49W
07/17/2008 YUMA CO TRAINED SPOTTER
HAILED FOR 7 MINUTES AND WATER IS POOLING. REPORT FROM
COCORAHS NETWORK.
&&
HENDERSONLocal storm report, Jul 17, 5:32 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM MDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 6 E KIRK 39.62N 102.49W
07/17/2008 M1.00 INCH YUMA CO TRAINED SPOTTER
HAILED FOR 7 MINUTES AND WATER IS POOLING. REPORT FROM
COCORAHS NETWORK.
&&
HENDERSONLocal storm report, Jul 17, 5:34 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM MDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 10 S LAIRD 39.94N 102.10W
07/17/2008 E1.75 INCH YUMA CO TRAINED SPOTTER
&&
HENDERSONSpecial weather statement, Jul 17, 5:53 PM MDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 553 PM MDT THU JUL 17 2008 KSZ027-180030- WALLACE- 553 PM MDT THU JUL 17 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WALLACE COUNTY IN WEST CENTRAL KANSAS... AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM 6 MILES SOUTHEAST OF WESKAN...AND MOVING NORTHEAST AT 26 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND BECOME SEVERE. THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 129 AND 145. FOLTZ
Local storm report, Jul 17, 6:44 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG SHARON SPRINGS 38.89N 101.75W
07/17/2008 WALLACE KS EMERGENCY MNGR
DAMAGE TO CAR PORTS AND DOWNED COTTONWOOD BRANCHES 4 INCH
IN DIAMETER IN TOWN.
0624 PM TSTM WND DMG SE SHARON SPRINGS 38.89N 101.75W
07/17/2008 WALLACE KS EMERGENCY MNGR
1/4 MILE SOUTH AND EAST OF TOWN DAMAGE TO SHOP BUILDING.
0624 PM TSTM WND DMG 3 E SHARON SPRINGS 38.89N 101.70W
07/17/2008 WALLACE KS EMERGENCY MNGR
POLES BROKE ALONG HIGHWAY 40.
&&
HENDERSONNearby
Flash Flood Warnings in Colorado, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.